Iowa, 2007

Hail in Iowa, March 21, 2007

March 21, 2007 · NWS ARX · 2 events in 2 counties and zones

Penny size hail was reported by storm spotters and law enforcement officials.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Penny size hail was reported by storm spotters and law enforcement officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 21, 12:45 PM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Mar 21, 12:45 PM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT WED MAR 21 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY

FORECAST FOCUS IS ON THE PCPN CHANCES.

THE COLD FRONT WILL SWEEP EAST ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY THIS EVENING...EXITING ACROSS THE EASTERN GREAT LAKES BY 12Z
THU. THE 500 MB SHORTWAVE TROUGH DRIVING THE SYSTEM IS LAGGING
BEHIND THE FRONT...AND WILL SPIN ACROSS THE REGION ON THU MORNING.
THE BEST QG CONVERGENCE THROUGH THE LAYERS IS LOCATED ALONG AND JUST
BEHIND THE SFC FRONT...WITH A TIGHT LOW LEVEL THERMAL GRADIENT POST
THE FRONT. THE RUC POINTS TO STRONG 2-D FRONTOGENETIC LIFT IN THE
900:800 MB ALONG AND BEHIND THE FRONT. THE LOW LEVEL JET WILL
REASSERT ITSELF THIS EVENING...NOSING INTO SOUTHERN WI AT
00Z...SHIFTING INTO MICH OVERNIGHT. THE 850 MB MOISTURE TRANSPORT
MAX FOLLOWS SUIT. LOOKING AT THE SATURATION THOUGH...A
NORTHWEST-SOUTHEAST RUNNING X-SECTION ACROSS THE REGION PLACES THE
DEEPEST AND BEST SATURATION ALONG AND JUST BEHIND THE SFC FRONT.
THIS IS SUPPORTED BY THE RH FIELDS. SO...THE AREA SHOULD SEE
ADDITIONAL SHOWER/STORM DEVELOPMENT AS THE FRONT MOVES IN THIS
EVENING...WITH THIS ACTIVITY EXITING EAST/SOUTHEAST AFTER 12Z THU.
ANY CHANCE FOR SOME SEVERE WEATHER? MUCAPE OF 500-1000 J/KG PROGGED
ALONG AND EAST OF THE FRONT THIS EVENING...WITH 0-3KM SHEAR UPWARDS
OF 30 KTS. HOWEVER...RUC SFC BASED CIN IS 100-200 J/KG THIS EVENING
FOR THE FORECAST AREA. 1000:850 MB LAPSE RATES OF AROUND 7 C/KM ARE
EXPECTED FOR THE EVENING HOURS. ALL IN ALL...THE INSTABILITY
SUPPORTS A HAIL THREAT...WHILE THE 0-3 KM SHEAR AND LOW LEVEL LAPSE
RATES FAVOR SOME WIND THREAT. HOWEVER...THE HIGH SFC BASED CIN AND
STABILIZING LOW LAYER DUE TO RAINFALL SHOULD HELP MINIMIZE THIS.

THE FRONT LOOKS TO LAY UP FROM WEST TO EAST FROM THE MO RIVER VALLEY
INTO THE OH RIVER VALLEY ON THU...WHILE A SFC HIGH QUICKLY MOVES
ACROSS THE NORTHERN PLAINS AND ACROSS THE GREAT LAKE STATES.
CLEARING SKIES POST THE FRONT...ALONG WITH THE INFLUENCE OF THE
HIGH...SHOULD LEAD TO A MOSTLY/PARTLY SUNNY DAY. THE UPPER LEVEL
FLOW BECOMES MORE ZONAL BY THU NIGHT...WHICH SHOULD KEEP ANOTHER 500
MB SHORTWAVE TROUGH JUST TO THE NORTH AS IT SPINS ACROSS THE
CANADIAN/US BORDER TO ACROSS THE NORTHERN GREAT LAKES BY 12Z FRI.
THIS FEATURE/S FORCING AND MOISTURE SHOULD STAY MOSTLY NORTH OF THE
FORECAST AREA...SO MAYBE SOME CLOUDS ACROSS THE NORTHERN 1/3 OF THE
LOCAL AREA AS IT PASSES BY...BUT NO PCPN CHANCES EXPECTED AT THIS
MOMENT.

MEANWHILE TO THE SOUTH ON FRI...THAT LINGERING FRONTAL BOUNDARY WILL
COME BACK INTO THE FORECAST EQUATION...AS THE LOW LEVEL JET AND
MOISTURE TRANSPORT HELP SPARK MORE SHOWERS/STORMS ALONG AND NORTH OF
THE BOUNDARY. CURRENT EXPECTED POSITIONING ON THE FRONT WOULD KEEP
THESE CHANCES SOUTH OF THE AREA ON FRIDAY. SOME DIFFERENCES IN THE
MODELS CREEP UP FOR SAT THOUGH...AS THE GFS WANTS TO BRING THIS
FRONT BACK TO THE NORTH WHILE THE NAM SLIDES A HIGH BACK ACROSS THE
REGION AND KEEPS THE FRONT TO THE SOUTH. LATEST ENSEMBLE RUN
SUPPORTS THE DRIER NAM...AND WILL SIDE WITH IT.

OVERALL...SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS
EVENING...TRACKING EAST OF THE AREA OVERNIGHT...WITH A SHOT FOR
SOME SEVERE WEATHER EARLY THIS EVENING. HIGH PRESSURE SHOULD THEN BE
THE MAIN WEATHER INFLUENCE FOR THE NEXT COUPLE DAYS...WITH PCPN
CHANCES UNCERTAIN ON SAT BASED ON MODEL DIFFERENCES.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH SLIDING A 500 MB
RIDGE ACROSS THE REGION BY THE END OF THE WEEKEND...BUT THEN SPIN A
SHORTWAVE TROUGH FROM THE CENTRAL PLAINS TO ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY SUNDAY NIGHT/MONDAY. THE GFS IS THE
STRONGER OF THE MODELS WITH THIS FEATURE...A BIT FARTHER SOUTH...AND
ALSO A TAD SLOWER. MEANWHILE AT THE SFC...A LOW WILL DEVELOP TO THE
WEST IN RESPONSE TO THE UPPER LEVEL FORCING...WHICH WILL LIFT A WARM
FRONT THROUGH THE AREA ON SUNDAY. DECENT LOW LEVEL JET AND RETURN
MOISTURE INTO AND ACROSS THE SFC FRONT...WHICH WOULD LEAD TO AREAS
OF RAIN AND EMBEDDED THUNDER NORTH OF THE WARM FRONT SAT NIGHT/SUN.
THE COLD FRONT WITH THIS SYSTEM THEN LOOKS TO SLIDE ACROSS THE
REGION ON MONDAY...CONTINUING THE THREAT FOR SHOWERS/STORMS.
SO...DESPITE THE CURRENT MODEL DIFFERENCES...DON/T SEE A BIG IMPACT
ON THE SENSIBLE WEATHER AT THIS MOMENT...WITH THE THREAT FOR SHOWER
AND STORMS MOVING IN BY SUNDAY AND CONTINUING THROUGH MONDAY. TUES
AND MOST OF WED LOOKS DRIER...BUT ANOTHER COLD FRONT COULD BEAR
DOWN ON THE REGION BY WED EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Mar 21, 3:02 PM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT WED MAR 21 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-221100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
402 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS STILL A CHANCE FOR SOME SEVERE STORMS TO DEVELOP THIS
EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE MAIN THREAT
WILL BE LARGE HAIL...ALTHOUGH THERE IS AN ISOLATED THREAT FOR SOME
DAMAGING WINDS. IF ANY SEVERE WEATHER DEVELOPS IT SHOULD OCCUR
BETWEEN 7 AND 11 PM. IN ADDITION...ANY THUNDERSTORMS THAT PRODUCE
HIGH RAINFALL RATES MAY LEAD TO SOME LOCALIZED FLOODING ISSUES
IN SMALL STREAMS...POOR DRAINAGE AREAS AND LOW LYING AREAS.

WHILE THE POTENTIAL FOR SEVERE WEATHER WILL EXIST ACROSS THE
ENTIRE AREA THIS EVENING...THE GREATEST THREAT OF SEVERE WEATHER
WILL BE ACROSS NORTHEAST IOWA...INTO PORTIONS OF SOUTHWEST WISCONSIN
AND SOUTHEAST MINNESOTA SOUTH OF INTERSTATE 90...WITH CHANCES
DECREASING TO THE NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE IN THE WEEKEND
INTO EARLY NEXT WEEK AS WARMTH AND MOISTURE RETURN TO THE AREA. IT IS
TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH THIS WEATHER PATTERN
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 AND 11 PM THIS EVENING
ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 90. SPOTTERS AND SPOTTER
GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THIS EVENING...AND
BE PREPARED FOR ACTIVATION. ANY REPORTS OF FLOODING WOULD BE
APPRECIATED IN ADDITION TO SEVERE WEATHER REPORTS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Local storm report, Mar 21, 4:10 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             FORT MC COY             44.02N 90.68W
03/21/2007  E0.88 INCH       MONROE             WI   TRAINED SPOTTER

&&

BROOKS
Local storm report, Mar 21, 4:25 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 NE SPARTA             43.95N 90.80W
03/21/2007  E1.00 INCH       MONROE             WI   TRAINED SPOTTER

&&

BROOKS

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mitchell

When
March 21, 7:55 PM CST
Where
Mitchell County, 1.38 mi S of St Ansgar
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.360, -92.930

Hail, Winneshiek

When
March 21, 9:04 PM CST
Where
Winneshiek County, 0.86 mi NE of Decorah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.310, -91.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15597, 15598.